Blizzard, Kittson
- When
- December 25, 5:00 PM CST to December 26, 3:42 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Very light freezing drizzle fell across southeast North Dakota and west central Minnesota during the early morning hours of the 25th, producing slick roads in spots. As a strong low pressure system moved out of Colorado and tracked to the north-northeast, temperatures rose from just below freezing to just above freezing across southeast North Dakota and west central and northwest Minnesota.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Very light freezing drizzle fell across southeast North Dakota and west central Minnesota during the early morning hours of the 25th, producing slick roads in spots. As a strong low pressure system moved out of Colorado and tracked to the north-northeast, temperatures rose from just below freezing to just above freezing across southeast North Dakota and west central and northwest Minnesota. This resulted in periods of rain, freezing rain, and/or sleet for these areas through the afternoon of the 25th into the early morning hours of the 26th. The surface low eventually tracked right over the Fargo-Moorhead area around sunrise on the morning of December 26th. This kept early morning temperatures on the 26th in the lower 30s over southeast North Dakota into west central Minnesota, while northwest of the surface low, the temperature at Devils Lake on the morning of the 26th was about 20 degrees colder. Significant accumulations of ice occurred over southeast North Dakota and west central Minnesota, with tree damage and numerous power outages. Meanwhile, heavy amounts of snow fell across the Devils Lake region into the northern Red River Valley, where there were reports of 12 to 18 inches of snow. Less snow fell across northwest Minnesota, but it combined with freezing rain and sleet. As the surface low tracked into north central Minnesota during the late morning of the 26th, northwest winds strengthened and gusted up to 50 mph. This resulted in blizzard conditions across the Devils Lake and Red River Valley regions. Interstate 94 was closed in North Dakota, Interstate 29 was closed from Grand Forks to the Canadian border, and U. S. Highway 2 was closed from Grand Forks to Minot. Many schools and airports closed during the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 25, 3:41 PM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
341 PM CST Sun Dec 25 2016
.SHORT TERM...(This evening through Monday)
Issued at 341 PM CST Sun Dec 25 2016
Winter storm unfolding pretty much as expected. Getting reports of
icing across southeast North Dakota and West Central
Minnesota...which transitions to snow across the Devils Lake
basin. Moderate to heavy precipitation will continue to propagate
northward into the region. Guidance is consistent indicating the
surface low across northeast South Dakota around midnight and near
Fargo around 12z Monday. This timing is slightly slower than
previous forecasts.
Temperatures are right around freezing within the freezing rain
area which may limit ice accumulation across some areas, but there
will be areas where surfaces remain below freezing with
significant ice accums.
Snow has begun across the Devils Lake basin, and they are close to
blizzard conditions already. Winds will increase within the next
couple hours into the 25-40 mph range...leading to widespread
blizzard conditions. These winds look to continue through the
duration of the event (except for the far southern edge of the
blizzard warning where there may be a lull overnight). With the
slower guidance the ECMWF/RAP/GFS indicate 925mb winds 35-40 kts
at 18z Monday. Based on this will extend the blizzard warning
until 4pm Monday.
Still thinking snowfall of 7-14 inches within the heaviest band,
with a sharp decrease in amounts somewhere south of a Valley City
to Grand Forks to Baudette/Waskish line.
Held onto the winter storm watch across southeast North Dakota and
west central Minnesota with the possibility for blizzard
conditions to develop across the southern valley. Still some
uncertainty where the deformation zone snow sets up and how
widespread snow showers might be (blizzard conditions likely would
require concurrent snow showers where it is currently raining).
.LONG TERM...(Monday night through Sunday)
Issued at 341 PM CST Sun Dec 25 2016
Monday night through Wednesday...the mid week warmup is still on
tap with southerly flow into midday Wednesday. Long range models
have weak H5 shortwave trof passing through midday... with light
snow or flurries most probable across far northeast ND into
northwest MN from late afternoon into overnight.
Thursday into Sunday... western NOAM H5 ridging with northwest flow
pattern appears likely to persist over the Northern PLains for the
late week period... with broad H5 troffing to develop for the coming
weekend. Temperatures start a bit warmer than normal but settle
to near seasonal normals for beginning of the New Year. Areas of
light snow are possible over the New Year Holiday weekend as
well.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 110 PM CST Sun Dec 25 2016
Widespread IFR CIGs today with patchy LIFR CIGS associated with
freezing drizzle or ice pellets. Warm frontal band will northeast
into the area from eastern SD in the early afternoon... with areas
of freezing rain and widespread LIFR CIGs in Ice Storm Warning.
North of VCY-Hillsboro-BJI line after 23z...this will turn to heavy
snow and LIFR CIGS and VSBYs in Blizzard Warning conditions.
Southern RRV could transition from Freezing Rain to Blizzard
conditions from 06z to 09z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Ice Storm Warning until midnight CST tonight for NDZ039-049-052-
053.
Winter Storm Watch from midnight CST tonight through Monday
afternoon for NDZ039-049-052-053.
Blizzard Warning until 4 PM CST Monday for NDZ006>008-014>016-
024-026>030-038-054.
Ice Storm Warning until 5 PM CST this afternoon for NDZ038.
MN...Ice Storm Warning until midnight CST tonight for MNZ002-003-
022>024-027>032-040.
Winter Storm Watch from midnight CST tonight through Monday
afternoon for MNZ002-003-022>024-027>032-040.
Blizzard Warning until 4 PM CST Monday for MNZ001-004-007.
Winter Storm Warning until noon CST Monday for MNZ005-006-008-
009-013>017.
&&
SHORT TERM...TG
LONG TERM...Gust
AVIATION...GustHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 610 AM CST SUN DEC 25 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 610 AM CST SUN DEC 25 2016 ...A MAJOR WINTER STORM TO IMPACT THE REGION TODAY THROUGH MID DAY TOMORROW... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF FREEZING DRIZZLE THIS MORNING WILL MAKE FOR SLIPPERY ROAD AND SIDEWALK SURFACES. A MORE SIGNIFICANT AREA OF PRECIPITATION WILL MOVE INTO SOUTHERN AREAS BY EARLY AFTERNOON LIFTING NORTHWARD THROUGH THE AFTERNOON. BY EVENING HEAVY SNOW AND BLIZZARD CONDITIONS WILL EXIST NORTH AND WEST OF A LINE FROM VALLEY CITY TO GRAND FORKS AND HALLOCK. TRAVEL WILL BECOME DANGEROUS IN WHITE OUT CONDITIONS. SOUTH AND EAST OF A VALLEY CITY TO BEMIDJI LINE WILL SEE FREEZING RAIN DEVELOPING WITH SIGNIFICANT ICING EXPECTED. IN ADDITION TO DANGEROUS TRAVEL CONDITIONS...POWER OUTAGES AND DOWNED TREES ARE POSSIBLE. FARTHER NORTH FREEZING RAIN WILL TRANSITION OVER TO SNOW AND BECOME HEAVY AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BLIZZARD CONDITIONS WILL CONTINUE IN THE MORNING WITH A GRADUAL IMPROVEMENT THROUGH THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666138, 666139, 666140.